Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 140, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 17, 2012, 12:12 AM CDT for Cedar County, St. Clair County, Missouri. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2012, 12:12 AM CDT (05:12 UTC)
- Expired
- Jun 17, 2012, 1:00 AM CDT
- In force
- 48 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cedar County, MO, St. Clair County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 05:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 12:20 AM CDT | HAIL 1 | 15 Wsw Osceola, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 809 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1865 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
591
WUUS53 KSGF 170512
SVRSGF
MOC039-185-170600-
/O.NEW.KSGF.SV.W.0140.120617T0512Z-120617T0600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 AM CDT SUN JUN 17 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CEDAR COUNTY IN SOUTHWEST MISSOURI...
SOUTHERN ST. CLAIR COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 100 AM CDT
* AT 1210 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
SOUTHWESTERN ST. CLAIR COUNTY...AND MOVING EAST AT 15 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
TIFFIN...CEDAR SPRINGS...ROSCOE...VISTA...COLLINS AND GERSTER.
THIS WARNING ALSO INCLUDES TRUMAN LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3799 9353 3777 9366 3792 9407 3796 9407
3804 9404
TIME...MOT...LOC 0512Z 271DEG 13KT 3794 9395
HAIL...1.00IN
WIND...60 MPH
$$
GRIFFIN1 follow-up statement
884
WWUS53 KSGF 170552
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1252 AM CDT SUN JUN 17 2012
MOC039-185-170602-
/O.EXP.KSGF.SV.W.0140.000000T0000Z-120617T0600Z/
CEDAR MO-ST. CLAIR MO-
1252 AM CDT SUN JUN 17 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ST. CLAIR AND
NORTHEASTERN CEDAR COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 3799 9353 3777 9366 3792 9407 3796 9407
3804 9404
TIME...MOT...LOC 0552Z 271DEG 13KT 3794 9377
$$
GRIFFINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 12:05 AM CDT, 7 minutes earlier.
Area forecast discussion, Jun 17, 12:05 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 1205 AM CDT SUN JUN 17 2012 ...UPDATE TO AVIATION... .DISCUSSION... /ISSUED 301 PM CDT SAT JUN 16 2012/ MESOSCALE CONVECTIVE DISCUSSION...///ISSUED 230 PM CDT SAT JUN 16 2012/// THROUGH 2PM...AN AREA OF SURFACE LOW PRESSURE HAS SHIFTED OVER SOUTHWESTERN IOWA/NORTHWESTERN MISSOURI. ON THE NORTHERN EDGE...STRONG TO SEVERE THUNDERSTORMS HAVE DEVELOPED ALONG THE FAR NORTHERN FLANK OF A SURFACE FRONTAL BOUNDARY ACROSS FAR NORTHWESTERN MISSOURI. THIS BOUNDARY EXTENDS SOUTHWEST INTO EASTERN KANSAS...HIGHLIGHTED BY AN AXIS OF STEEP MID- LEVEL LAPSE RATES AND A RIDGE OF LOW LEVEL THETA-E DIFFERENTIALS OF 25 TO 30 K. CONVECTION WILL CONTINUE ACROSS NORTHWESTERN MISSOURI...SPREADING SOUTH AND EAST ALONG THE BOUNDARY THROUGH THE EVENING. SPECIAL 18Z SOUNDING FROM KSGF SHOWS A SLIGHT CAPPING INVERSION OVER SOUTHWESTERN MISSOURI...BUT WITH CLEARING AHEAD OF THE BOUNDARY...EXPECT THE CAP TO ERODE WITH TIME THIS AFTERNOON AS INSTABILITY INCREASES AHEAD OF THE BOUNDARY. LOOK FOR MLCAPE VALUE NEAR 2000 J/KG ACROSS CENTRAL MISSOURI LATER THIS AFTERNOON/EARLY EVENING. CURRENT SAT IMAGE (IR/VIS) SHOWS THE MCV/SFC LOW QUITE WELL ACROSS SOUTHWESTERN IOWA/NORTHWESTERN MISSOURI...AS WELL AS THE BOUNDARY...INDICATED BY A NARROW BAND OF STRATOCU FROM NORTHERN MO INTO SOUTHEASTERN KS. FOR NOW...EXPECT THUNDERSTORMS TO MOVE INTO CENTRAL MISSOURI LATER THIS AFTERNOON/EARLY EVENING...WITH THE PROGRESSION OF THE FRONTAL BOUNDARY. STORMS WILL LIKELY SPREAD SOUTHWARD ALONG THE BOUNDARY...WITH BEST CHANCES FOR STRONG TO SEVERE STORMS NORTH OF I-44. WITH HIGH THETA-E DIFFERENTIALS AND INCREASING LOW LEVEL DEW POINT DEPRESSIONS...EXPECT DAMAGING WIND GUSTS TO BE A PRIMARY CONCERN ALONG WITH SEVERE HAIL...UP TO 1 INCH. KURTZ GENERAL DISCUSSION (SUNDAY THROUGH SATURDAY)... THE MAIN FCST CONCERNS WILL BE IN THE NEAR TERM WITH STRONG/SEVERE THUNDERSTORM CHANCES. SEE THE LATEST LOCAL MESOSCALE UPDATE ISSUED AT 230 PM. FOR SUNDAY...EITHER THE TAIL END OF A WEAKENING SYNOPTIC SCALE SFC FRONT OR LEFT OVER CONVECTIVE DEBRIS BOUNDARIES MAY BE IN PLACE NEAR OR OVER THE REGION. THE LOCATION OF THE BOUNDARIES AND THE DEGREE OF AFTERNOON DIURNAL INSTABILITY WILL DETERMINE WHEN/WHERE ANY ADDITIONAL THUNDERSTORMS WILL DEVELOP. FOR NOW HAVE CONTINUED WITH GENERAL CHANCE CATEGORY (30-40 PERCENT POPS). STRONGER STORMS WILL BE POSSIBLE...BUT CONDITIONAL BASED ON THE DEGREE OF INSTABILITY WHICH IS IN SOME QUESTION GIVEN UNCERTAINTIES IN THE EVOLUTION OF NEAR TERM CONVECTION. UPPER LEVEL RIDGING IS STILL PROGGED TO BUILD NORTH INTO THE MID MS AND OH VLYS MON-TUE AS A LONGWAVE TROUGH DEVELOPS OVER WESTERN NOAM. THIS WILL LIMIT RAIN CHANCES AND KEEP TEMPERATURES ABOVE NORMAL THROUGH MID WEEK AT LEAST. BY THU-FRI THE SHORTWAVE WILL MOVE FROM THE PLAINS INTO THE GREAT LAKES FLATTENING THE UPPER RIDGE WITH A TRAILING SFC FRONT MOVE SSE INTO THE REGION. A MORE AMPLIFIED UPPER PATTERN IS THEN DEPICTED BY THE ECMWF AND GFS LATE IN THE WEEK (FRI INTO SAT) WITH A UPPER RIDGE BUILDING OVER THE ROCKIES...THEN SHIFTING EAST TO THE CNTRL CONUS BY DAY 7 (SAT). IT LOOKS LIKE OUR BEST CHANCES FOR PRECIP WILL BE WITH THAT TRAILING FRONT LATE THU AND FRI BUT IT DOESN'T LOOK LIKE ANYTHING TO GET TOO EXCITED ABOUT AT THIS POINT IN TERMS OF WIDESPREAD HEAVIER RAINFALL. DSA && .AVIATION... FOR THE 06Z TAFS...VFR WILL REMAIN THROUGH TOMORROW EVENING. SCATTERED CONVECTION ACROSS CENTRAL MISSOURI THIS LATE EVENING SHOULD STAY JUST NORTH OF THE JLN AND SGF TERMINALS TONIGHT. HAVE LEFT IN VCTS FOR THIS. LIGHT SOUTH TO SOUTH-SOUTHWEST WINDS SHOULD PREVAIL 10 KNOTS OR LESS. GRIFFIN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Jun 16, 8:02 PM CDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 802 PM CDT SAT JUN 16 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180115- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 802 PM CDT SAT JUN 16 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. SIGNIFICANT LIGHTNING RISK. DISCUSSION... A COLD FRONT WAS AIDING IN THE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS OVER CENTRAL MISSOURI EARLY THIS EVENING. THE FRONT WILL GRADUALLY SHIFT SOUTHWARD IN THE MISSOURI OZARKS. A FEW STRONG STORMS WILL BE POSSIBLE OVER CENTRAL MISSOURI INTO SOUTHEAST KANSAS. INSTABILITY IS EXPECTED TO REMAIN MODERATE TO STRONG THROUGH THE LATE EVENING...HOWEVER CONVERGENCE ALONG THE FRONT APPEARS TO BE FAIRLY WEAK WHICH WILL LIKELY LIMIT THE STRONGER STORMS TO LOCATIONS IN OVER CENTRAL MISSOURI. SUB SEVERE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THE STRONGER STORMS. OVERALL...THE BEST CHANCE OF STRONG STORMS WILL REMAIN NORTH OF A JOPLIN TO ROLLA LINE THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS A FRONTAL BOUNDARY REMAINS SITUATED ACROSS THE REGION. ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE...BUT THIS RISK IS CONDITIONAL BASED UPON THE AMOUNT OF DAYTIME INSTABILITY AND HEATING THAT WILL DEVELOP. THE COMBINED HEAT AND HUMIDITY WILL LEAD TO AFTERNOON HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S MUCH OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) LINDENBERG
In the hours before
Local storm report, Jun 16, 10:34 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1034 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM TSTM WND DMG 2 WNW DIXON 38.00N 92.13W
06/16/2012 PULASKI MO PUBLIC
PUBLIC REPORTS TREES AND POWER LINES DOWN ON HIGHWAY 133
WEST OF DIXON.
&&
MGRIFFINLocal storm report, Jun 16, 10:51 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1051 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG CROCKER 37.95N 92.26W
06/16/2012 PULASKI MO LAW ENFORCEMENT
TREES DOWN IN CROCKER ON HIGHWAY 133.
&&
MGRIFFINLocal storm report, Jun 16, 11:03 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1103 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM HEAVY RAIN DIXON 37.99N 92.09W
06/16/2012 M1.30 INCH PULASKI MO PUBLIC
1.30 INCHES OF RAINFALL IN ONE HOUR
&&
MGRIFFINSpecial weather statement, Jun 16, 11:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT SAT JUN 16 2012
MOZ070-071-081>083-170500-
DENT MO-LACLEDE MO-PHELPS MO-PULASKI MO-TEXAS MO-
1110 PM CDT SAT JUN 16 2012
...SIGNIFICANT WEATHER ADVISORY FOR DENT...NORTHERN TEXAS...
SOUTHEASTERN LACLEDE...SOUTHERN PHELPS AND SOUTHERN PULASKI COUNTIES
UNTIL MIDNIGHT CDT...
AT 1107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES WEST OF
BANGERT TO EDGAR SPRINGS TO SOUTHWESTERN FORT LEONARD WOOD...MOVING
SOUTH AT 20 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE FORT LEONARD WOOD...LICKING AND SALEM.
PEOPLE IN DENT...NORTHERN TEXAS...SOUTHEASTERN LACLEDE...SOUTHERN
PHELPS AND SOUTHERN PULASKI COUNTIES...INCLUDING FORT LEONARD WOOD...
SALEM AND LICKING...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.
THESE STORMS ARE PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM
WINDOWS.
LAT...LON 3742 9154 3742 9164 3739 9165 3729 9217
3770 9237 3778 9194 3788 9153 3780 9152
3779 9146 3748 9131
TIME...MOT...LOC 0410Z 339DEG 18KT 3777 9157 3769 9190
3763 9222
LINDENBERGLocal storm report, Jun 16, 11:22 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1122 PM CDT SAT JUN 16 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1050 PM TSTM WND DMG RACKET 38.29N 93.49W
06/16/2012 BENTON MO LAW ENFORCEMENT
POWER LINES BLOWN DOWN.
&&
MGRIFFINSpecial weather statement, Jun 17, 12:10 AM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CDT SUN JUN 17 2012
MOZ066-067-078-170600-
CEDAR MO-ST. CLAIR MO-VERNON MO-
1210 AM CDT SUN JUN 17 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VERNON...NORTHERN
CEDAR AND SOUTHERN ST. CLAIR COUNTIES UNTIL 100 AM CDT...
AT 1204 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 5 MILES NORTH OF EL DORADO SPRINGS...MOVING
EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE CAPLINGER MILLS...CEDAR SPRINGS...
COLLINS...EL DORADO SPRINGS...GERSTER...HARWOOD...ROSCOE...SCHELL
CITY...TABERVILLE...TIFFIN AND VISTA.
OTHER LOCATIONS IN THIS SIGNIFICANT WEATHER ADVISORY INCLUDE TRUMAN
LAKE.
LAT...LON 3804 9402 3799 9354 3778 9365 3776 9399
3798 9433
TIME...MOT...LOC 0511Z 280DEG 14KT 3794 9399
GRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:50 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 24 min |
| Jun 16, 10:25 PM CDT | Severe Thunderstorm Warning | SGF | Maries, Miller, Phelps, Pulaski | 50 min |
| Jun 16, 10:27 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Hickory | 48 min |
| Jun 16, 10:55 PM CDT | Flash Flood Warning | SGF | Benton | 5 hr |
| Jun 16, 11:10 PM CDT | Special Weather Statement | SGF | Dent | 50 min |
| Jun 17, 12:10 AM CDT | Special Weather Statement | SGF | Cedar | 50 min |
| Jun 17, 12:30 AM CDT | Special Weather Statement | SGF | Texas | 45 min |
| Jun 17, 12:48 AM CDT | Flash Flood Warning | SGF | Cedar, Hickory, St. Clair, Vernon | 6 hr |
| Jun 17, 1:08 AM CDT | Special Weather Statement | SGF | St. Clair | 37 min |
| Jun 17, 1:48 AM CDT | Special Weather Statement | SGF | St. Clair | 42 min |
| Jun 17, 7:10 AM CDT | Areal Flood Warning | SGF | St. Clair, Vernon | 5 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.